Can GERD/Acid Reflux Effect Heart Rhythm?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

greyfox
Regular Member


Date Joined Sep 2014
Total Posts : 138
   Posted Today 9:12 AM (GMT -6)   
Hello, I've been suffering from Acid Reflux for almost 3 years now. In the most recent 6 months it has become more of a problem for me. I was on prescription Prevacid (30mg) for a month which was somewhat effective, but I did not care for the side effects. I have stomach discomfort, bloated feeling, belching/burping, chest discomfort (tingling, burning, ache) almost daily now. I've lost 50 lbs since the year started eating better and exercising which I thought would help but things have only got worse.

Anyway my real question is can GERD / Acid Reflux cause the heart to beat faster or harder, or even irregular (example PVCs)? I notice sometimes my heart rate is around 70 -85 just sitting and normally its between 50 - 65. Usually when its elevated I'm having some of the symptoms listed above. I've had a stress test, echo-cardiogram, chest x-ray, heart calcium score. Everything has come back normal and good but regardless I've been referred to a cardiologist for further investigation. I'm curious if GERD can have any effect. Has anyone had similar experiences?

Trotters
Regular Member


Date Joined Jun 2014
Total Posts : 329
   Posted Today 11:20 AM (GMT -6)   
I'd say most definitely yes..I have exactly the same symptoms as you. My irregular heart rate was picked up by a nurse who was performing my pre op for nissen operation. I was also referred to cardiologist who performed echocardiogram and I had 24 hour monitor too whilst wearing I had a number of "ectopic beats" my cardiologist told me they were noting to be concerned about. I notice mine more when I have eaten spicy, fatty or acidic foods or drank a lot of caffeine (all my trigger foods) u questioned the cardiologist about a link with stomach and he reluctantly agree that sometimes the 2 can be connected.

It's good that you are getting checked out though.

Unfortunately I think it's another horrible symptom of this flipping awful disease.

Pat Tall
Veteran Member


Date Joined Aug 2012
Total Posts : 950
   Posted Today 11:25 AM (GMT -6)   
Hello Greyfox
There is a tie in with PPI Drugs and CV system. There are articles on web about it. Here's one that I happened to keep.

http://www.dailymail.co.uk/health/article-2362464/Millions-common-indigestion-drug-long-risk-heart-attacks-strokes.html

Family member had irregular beats and got taken off Prevacid. Don't know if that was the problem but she is doing better. She titrated off Prevacid very slowly over many months by opening capsules and splitting them to halves, thirds, quarters, eights.

Please check it out with your doc before doing it. Maybe a change to a different brand. We used an H2 for a while and off that too. Was told that the rebound was less with the H2 but not absent.

Wish you well Mr Fox.

georgi303
Regular Member


Date Joined Apr 2012
Total Posts : 61
   Posted Today 9:16 PM (GMT -6)   
I'm suffering from LPR I believe . No formal diagnosis because all my tests are negative. Just went to cardiologist today who says he does not think any of my symptoms are due to my heart except obviously the palpitations. I am on a holter monitor right now..
I have constant chest pains. Mostly on the left side. Shortness of breath and palpitations a lot. I also have esophageal spasms and symptoms of LPR.( throat tightness, strangling feeling, heavy chest) No acid in my mouth or anything . I'm not on ppis so I can't attribute it to that . Also, dizziness and headaches. To say I'm frustrated right now is putting it lightly. Lol. But in answer to your question it looks like they are related some how!

greyfox
Regular Member


Date Joined Sep 2014
Total Posts : 138
   Posted 9/20/2014 10:13 AM (GMT -6)   
Thanks for the feedback everyone. The scary thing is many of the effects / symptoms I feel are similar to a heart attack which is scary. I have mild anxiety as well which doesn't help. I'm 26 years old so I feel a cardiac event is unlikely especially with all the tests I've had. I'm trying to find an explanation and thinking my GERD in combination with some anxiety is causing my issues.

GC1pink
Veteran Member


Date Joined Nov 2012
Total Posts : 532
   Posted 9/20/2014 5:30 PM (GMT -6)   
Yes I also get some palpitations with reflux especially when eating dairy. At first it frightened the life out if me, but you get used to it and I try to avoid those triggers.

Pink

BestMiMiever
New Member


Date Joined Aug 2014
Total Posts : 14
   Posted 9/20/2014 9:23 PM (GMT -6)   
Prilosec was causing me all kinds of problems . Restless leg syndrome , panic attacks . Heart rate went up to 147 . Which they gave me Valium for . I stopped the Prilosec 3 weeks ago and I have not had any major problems for the last week . Weaned off the Valium and today did not take any . It was hard getting off the Prilosec because of the rebound but I just made up my mind I wanted my life back . Funny thing was I never had my stomach hurt nor burn until I started it . It was my colon that hurt ! I will warn you though that PPIs cause low magnesium and it stays in your blood for weeks after you stop taking it .
My husband went to same dr for chest pain and shortness of breath , he has a faulty valve , and she gave him a script for Prilosec !!!!! Plus echo of his heart next week . What in the world !! Do they just give out this poison for every illness

Post Edited (BestMiMiever) : 9/20/2014 8:26:33 PM (GMT-6)

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, September 18, 2018 6:05 PM (GMT -6)
There are a total of 3,004,432 posts in 329,145 threads.
View Active Threads


Who's Online
This forum has 161738 registered members. Please welcome our newest member, Rosheen.
188 Guest(s), 7 Registered Member(s) are currently online.  Details
Kent M., island time, 3timechamp, Tudpock18, Woodduck12, Korissa, brucen36